Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 157, NWS Dodge City, KS

August 3, 2003Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 3, 2003, 2:06 AM CDT for Kearny County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 2:06 AM CDT (07:06 UTC)
Expired
Aug 3, 2003, 2:45 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WUUS53 KDDC 030706
SVRDDC
KSC093-030745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
206 AM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS

* UNTIL 245 AM CDT

* AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WICHITA COUNTY...OR ABOUT 14 MILES SOUTH
  OF SELKIRK...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF KEARNY COUNTY THROUGH 220 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3826 10117 3826 10154 3803 10153 3805 10116

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:45 PM CDT, 10 hours 21 minutes earlier.

Area forecast discussion, Aug 2, 3:45 PM CDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION...FINAL DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT SAT AUG 2 2003

DAYS 1-2...

LIGHT TO MODERATE NORTHWEST FLOW CONTINUES ACROSS THE PLAINS STATES.
DEEP MOISTURE IS POOLING NORTH OF THE OKLAHOMA OUTFLOW BDRY WITH
AFTERNOON DEWPOINTS RANGING FROM THE UPPER 50S FAR WEST TO UPPER 60S
SE DESPITE DAYTIME MIXING. IN THE ABSENCE OF ANY STRONG SHORTWAVE
FEATURE, CONVECTION WILL DEPEND ON CONVERGENCE ON LOW-LEVEL
BOUNDARIES. THE BEST CHANCE THIS EVENING WILL BE TO THE SOUTH OF KS
ON THE STALLED OUT BOUNDARY. BUT BY TOMORROW THIS BOUNDARY MAY START
TO LIFT BACK TO THE NORTH INTO FAR SOUTHERN KS. EVEN HIGHER
DEWPOINTS IN THE MID-UPPER 60S WILL BE POOLING BY THEN FROM P28-DDC.
SINCE SURFACE BASED INITIATION IS IN QUESTION, DECIDED TO GO WITH
ONLY 20% POPS ACROSS THE SOUTHERN HALF OF THE FCST AREA. WITH AMPLE
MOISTURE AND E-SE LOW-LEVEL FLOW, TEMPERATURES SHOULDNT GET TOO
HOT. A RETURN TO MORE OF A SOUTHERLY GRADIENT MONDAY MAY HELP THE
WARMUP. BUT CONVECTIVE DEBRIS COULD KEEP TEMPS IN THE 90S. WILL
NOT GO AS WARM AS THE ETA SINCE THIS MODELS 2M TEMPS SEEM TO ALWAYS
ASSUME FULL SUN AND DEEP MIXING. ON DAYS WHEN FULL SUN IS GUARANTEED
AND DEEP MIXING IS EXPECTED, THESE NUMBERS ARE HARD TO BEAT THOUGH.

DECIDED TO INTRODUCE 30-40 POPS AT THE LAST MINUTE TO HYS-P28 CORRIDOR
FOR LATE TONIGHT AND EARLY SUNDAY AS 18Z MESOETA IS NOW IN LINE WITH
12Z AVN IN DEVELOPING MCS ACROSS CENTRAL AND SOUTHERN KS. LOWERED HIGHS
AT P28 SUNDAY DUE TO EXPECTED MORNING CONVECTION.

DAYS 3-7...

DONT SEE ANY REASON TO MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED
FORECAST. MEDIUM RANGE MODELS CONTINUE THE IDEA OF BUILDING THE
UPPER LEVEL HIGH PRESSURE RIDGE OVER THE WESTERN AND CENTRAL CONUS
THROUGH THE UPCOMING WEEK. STILL SOME NORTHWESTERLY COMPONENT TO THE
UPPER FLOW OVER THE CENTRAL HIGH PLAINS DURING THE FIRST FEW PERIODS
OF THE EXTENDED BUT AFTER THAT, THE UPPER RIDGE BUILDS EASTWARD AND
IS NEARLY CENTERED OVER THE REGION BY LATE WEEK.  CURRENT EXTENDED
FORECAST HAS HIGH TEMPS RISING BACK UP TO AROUND THE CENTURY MARK
TOWARD NEXT WEEKEND. SEE NO REASON TO DEVIATE FROM THIS.  IN THE 8
TO 10 DAY PERIOD, WILL LEAVE ABOVE NORMAL TEMPERATURES AS IS.  WILL
BACK OFF ON PRECIP TO BELOW NORMAL.  WHILE THE GFS SUGGESTS A
SURFACE TROUGH THAT COULD PROVIDE ENOUGH LOW LEVEL CONVERGENCE TO
PRODUCE AFTERNOON/EVENING THUNDERSTORMS, ANYTHING THAT DEVELOPS WILL
BE PRETTY ISOLATED AND SLOW MOVING.

FINCH/GERARD

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 68 95 67 97 / 20 20 20 00
GCK 65 94 66 97 / 00 20 20 30
EHA 68 95 65 97 / 00 20 20 30
LBL 68 96 67 96 / 00 20 20 30
HYS 66 93 67 96 / 30 00 00 00
P28 70 96 69 98 / 30 40 20 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
Hazardous weather outlook, Aug 2, 5:05 AM CDT, 21 hours 1 minute before
KSZ030-031-043>046-061>066-074>081-084>090-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
505 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A WARM FRONT WILL LIFT BACK NORTH INTO WESTERN KANSAS ON SUNDAY, AND
THUNDERSTORMS MAY ERUPT DURING THE LATE AFTERNOON HOURS. THESE
STORMS MAY CONTINUE INTO THE LATE EVENING AND OVERNIGHT HOURS WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE. ANOTHER CHANCE OF
THUNDERSTORMS IS FORECAST ACROSS THE AREA ON MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

UMSCHEID

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.